Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Family Medicine | Gastroenterology | Hepatology | Dependence | Preventive Medicine | News

Back to Health News

FDA Adds New Label Warnings to Over-the-Counter Painkillers

Last Updated: April 28, 2009.

 

Acetaminophen, NSAIDs can cause liver or stomach illness in certain situations, officials warn

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Acetaminophen, NSAIDs can cause liver or stomach illness in certain situations, officials warn.

By Steven Reinberg
HealthDay Reporter

TUESDAY, April 28 (HealthDay News) -- Many over-the-counter painkillers and fever reducers will have to carry new warnings on the potential danger of liver damage and stomach bleeding, U.S. health officials said Tuesday.

Manufacturers will have to include these warnings on all their over-the-counter products containing acetaminophen (best known as Tylenol), and on all non-steroidal anti-inflammatory drugs (NSAIDs) drugs, according to new rules from the U.S. Food and Drug Administration (FDA).

NSAIDs include popular medicines such as aspirin, ibuprofen (Advil, Motrin), naproxen (Aleve) and Excedrin.

"The regulations affect much of the U.S. population, because over-the-counter pain relievers and fever reducers are some of the most commonly used drugs," Matthew Holman, deputy director of FDA's Division of Nonprescription Regulation Development in the Office of Nonprescription Products, said during a late morning teleconference Tuesday.

The warnings also apply to any over-the-counter drug that contains acetaminophen and NSAIDs mixed with other drugs, Holman said.

The purpose of the new labeling is to raise awareness of potential liver damage from acetaminophen and the potential for stomach bleeding from NSAIDs, Holman said.

Products with acetaminophen will carry the warning that it may cause severe liver damage if you take more than the maximum daily dose or if you are also taking other drugs with acetaminophen, or if you have three or more drinks a day while taking the drug.

In addition, the label will also include a warning on using acetaminophen when taking the blood thinner warfarin, Holman said. People taking warfarin should ask their doctor about taking acetaminophen before they start the drug, he said.

"Every over-the-counter product containing a NSAID will have to include a stomach bleeding warning," Holman said.

The warning will highlight risk factors for severe stomach bleeding associated with the product. These include being 60 or older, having stomach ulcers or bleeding problems, taking a blood thinner or steroid, or taking other prescription or nonprescription NSAIDs, Holman said.

Consumers are also warned to ask their doctor about their risk of taking NSAIDs and to stop taking the drug and consult their doctor if there are any signs of stomach bleeding.

These signs include stomach pain that doesn't go away, vomiting blood or blood in the stool, Holman said.

More information

For more on the dangers of NSAIDs and acetaminophen, visit the U.S. Food and Drug Administration.

SOURCE: April 28, 2009, teleconference with: Matthew Holman, Ph.D., deputy director, Division of Nonprescription Regulation Development, Office of Nonprescription Products, Office of New Drugs, Center for Drug Evaluation and Research, U.S. Food and Drug Administration

Copyright © 2009 ScoutNews, LLC. All rights reserved.


Previous: Computerized Scan Detects Heart Disease Next: As Literacy Improves, So Might Happiness

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.